Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 15, NWS Green Bay, WI

March 29, 1998Door County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Mar 29, 1998, 3:30 PM CST for Door County, Wisconsin. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 29, 1998, 3:30 PM CST (21:30 UTC)
Expired
Mar 29, 1998, 4:15 PM CST
In force
45 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Door County, WI

The radar

The Green Bay radar (KGRB), 71 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 4:05 PM CSTHail 0.75Baileys Harbor, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1998-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1998-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

599 
WUUS1 KGRB 292131 RRA
SVRGRB
WIC029-292215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CST SUN MAR 29 1998

* SEVERE THUNDERSTORM WARNING FOR
  DOOR COUNTY - NORTHEASTERN WISCONSIN

* UNTIL 415 PM CST
 
* SOME LOCATIONS AFFECTED
  CARLSVILLE
  EGG HARBOR
  JACKSONPORT

* AT 330 PM NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 20 MILES NORTHWEST OF STURGEON BAY. THE STORM
  WAS MOVING EAST AT 35 MPH.

* THE STORM WILL BE NEAR CARLSVILLE AND EGG HARBOR BY 340 PM...
  AND BAILEYS HARBOR AND JACKSONPORT BY 400 PM.

THIS IS A DANGEROUS STORM WITH HAIL LARGER THAN AN INCH IN
DIAMETER. MOVE TO A STURDY SHELTER.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.
STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL WEATHER INFORMATION.

JKL/APK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 2:45 PM CST, 45 minutes earlier.

Area forecast discussion, Mar 29, 2:45 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
245 PM CST SUN MAR 29 1998

WARM FRONT BUSTING NWD INTO THE AREA. AIR IN THE WARM SECTOR IS VERY
UNSTABLE...WITH SFC BASED LI/S TO -9 ACRS IA. MID/UPR LVL WIND FIELDS
WILL INCREASE...SO THE STAGE IS SET FOR SVR WX TO CONTINUE INTO THE NGT.
SVR THREAT ACRS NRN WI...AHEAD OF THE WRM FRONT...WILL CONTINUE TO BE
LARGE HAIL. THREAT SOUTH OF THE FRONT ACRS C/E-C WI WILL BE FROM
DAMAGING WINDS. TORNADOES ARE ALSO POSSIBLE.

TEMPS WILL RISE TNGT AS THE WARM FRONT LIFTS THROUGH. LOOKS LIKE A LONG
NIGHT.

JS

In the hours before

Local storm report, Mar 29, 1:56 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
156 PM CST SUN MAR 29 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....           (

1245 PM    GREENLEAF                 WI   2.75 INCH HAIL
03/29/98   BROWN

JML
Local storm report, Mar 29, 2:40 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
240 PM CST SUN MAR 29 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    TILLEDA                   WI   .75 INCH HAIL
03/29/98   SHAWANO

0232 PM    KESHENA                   WI   .75 INCH HAIL
03/29/98   MENOMINEE

JML
Local storm report, Mar 29, 2:40 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
240 PM CST SUN MAR 29 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    TILLEDA                   WI   .75 INCH HAIL
03/29/98   SHAWANO

0232 PM    KESHENA                   WI   .75 INCH HAIL
03/29/98   MENOMINEE

JML
Local storm report, Mar 29, 2:52 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
252 PM CST SUN MAR 29 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0252 PM    GILLETT                   WI   1.75 INCH HAIL
03/29/98   OCONTO

JML
Local storm report, Mar 29, 2:52 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
252 PM CST SUN MAR 29 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0252 PM    GILLETT                   WI   1.75 INCH HAIL
03/29/98   OCONTO

JML
Local storm report, Mar 29, 3:13 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
313 PM CST SUN MAR 29 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0312 PM    1 S LENA                  WI   1.75 INCH HAIL
03/29/98   OCONTO

JML

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 10:41 AM CSTSevere Thunderstorm WarningGRBPortage, Waushara44 min
Mar 29, 11:07 AM CSTSevere Thunderstorm WarningGRBWaupaca43 min
Mar 29, 11:27 AM CSTSevere Thunderstorm WarningGRBWaushara33 min
Mar 29, 11:31 AM CSTSevere Thunderstorm WarningGRBWinnebago49 min
Mar 29, 11:57 AM CSTSevere Thunderstorm WarningGRBCalumet, Outagamie53 min
Mar 29, 12:12 PM CSTSevere Thunderstorm WarningGRBBrown63 min
Mar 29, 12:29 PM CSTSevere Thunderstorm WarningGRBManitowoc61 min
Mar 29, 12:46 PM CSTSevere Thunderstorm WarningGRBWood59 min
Mar 29, 12:50 PM CSTSevere Thunderstorm WarningGRBKewaunee50 min
Mar 29, 1:10 PM CSTSevere Thunderstorm WarningGRBPortage40 min
Mar 29, 2:15 PM CSTSevere Thunderstorm WarningGRBMenominee, Shawano45 min
Mar 29, 2:30 PM CSTSevere Thunderstorm WarningGRBLincoln45 min
Mar 29, 2:38 PM CSTSevere Thunderstorm WarningGRBOconto52 min
Mar 29, 3:00 PM CSTSevere Thunderstorm WarningGRBMarinette60 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.